Michigan, 2014

Lakeshore Flood and Heavy Rain in Michigan, September 9 to 11, 2014

September 9 to 11, 2014 · NWS MQT · 18 events in 14 counties and zones

Heavy rain developing along a cold front tracked west to east across Upper Michigan on the 10th. Strong north winds behind the front caused coastal flooding and erosion along the Lake Superior over portions of west and north central Upper Michigan from the 10th into the 11th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy rain developing along a cold front tracked west to east across Upper Michigan on the 10th. Strong north winds behind the front caused coastal flooding and erosion along the Lake Superior over portions of west and north central Upper Michigan from the 10th into the 11th. The strong winds also caused a brief power outage and downed a couple of trees in Eagle Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 9, 2:47 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 9, 2:47 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT TUE SEP 9 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 344 PM EDT TUE SEP 9 2014

WV IMAGERY AND RUC ANALYSIS INDICATED A SPLIT FLOW PATTERN WITH A
DEVELOPING MID/UPPER LEVEL TROUGH OVER THE WRN CONUS. THE TAIL OF AN
ELONGATED SHORTWAVE TROUGH MOVING THROUGH NRN ONTARIO WAS DRAGGING A
COLD FRONT SLOWLY SOUTH INTO WRN LAKE SUPERIOR. A VIGOROUS SRN
STREAM SHRTWV MOVING IN THE CNTRL PLAINS WILL SUPPORT DEVELOPMENT OF
A SFC LOW THAT WILL MOVE INTO THE WRN LAKES WED. EVEN WITH LAKE
BREEZE ONSHORE WINDS INTO WRN UPPER MI...LOW LEVEL CONV HAS NOT BEEN
STRONG ENOUGH TO OVERCOME CAPPING WITH 800-750 MB TEMPS NEAR
12C...PER RUC. OTHERWISE...ABUNDANT CU PREVAILED ACROSS THE WEST
HALF OF UPPER MI WHILE MORE STABLE AIR OFF OF LAKE MI HAS KEPT SKIES
MOSTLY CLEAR OVER THE EAST.

THE POTENTIAL REMAINS FOR SOME SHRA/TSRA THIS EVENING AS THE FRONTAL
BOUNDARY MOVES THROUGH WRN UPPER MI. HOWEVER...COVERAGE SHOULD
LIMITED WITH ONLY LOWER END CHANCE POPS GIVEN THE STRENGTH OF THE
CAPPING.

AS THE PLAINS SHRTWV MOVES TOWARD THE AREA AND THE SFC LOW
DEEPENS...300-310 ISENTROPIC ASCENT ALONG WITH 800-600 MB FGEN WILL
STRENGTHEN AND SUPPORT AN EXPANDING AREA OF MODERATE TO HEAVY RAIN
FROM NW/N WI INTO WRN UPPER MI BY LATE EVENING AND INTO CNTRL UPPER
MI LATE TONIGHT. STRONG MID/UPPER LEVEL DYNAMICS WITH A COUPLED
UPPER LEVEL JET STRUCTURE AND STRONG QVECTOR CONV WILL SUPPORT A
LARGE AREA OF RAIN ACROSS THE CWA WED. SOME MODEL UNCERTAINTY
REMAINS AS THE NAM REMAINS MUCH DEEPER AND FARTHER TO THE NW THAN
MODELS CONSENSUS AND THE GFS FASTER AND ALONG THE SOUTHERN ENVELOPE
OF MODEL SPREAD. FAVORED THE MORE CONSISTENT ECMWF AND REGIONAL GEM
WITH THE LOW PATH TO NEAR GRB BY 18Z AND THE STRAITS BY 00Z/THU.
VERY STRONG 850 MB MOISTURE INFLOW...UPPER LEVEL AND 800-600 MB FGEN
EVEN WITHOUT TSRA WILL BRING THE POTENTIAL FOR A PERIOD OF HEAVY
RAIN...ESPECIALLY BTWN 09Z-18Z. UNCERTAINTY REMAINS ON THE IMPACT OF
UPSTREAM CONVECTION OVER IA INTO SRN WI ON THE EVOLUTION OF THE
850-700 MB FRONTAL BOUNDARY AND MOISTURE INFLOW TO THE NORTH.
HOWEVER...THE POTENTIAL REMAINS FOR QPF IN THE 1.5 INCH TO 2.0 INCH
RANGE...WITH LOCALLY HIGHER AMOUNTS AOA 3 INCHES. SO THE FLOOD WATCH
WILL REMAINS IN EFFECT.

NE WINDS VEERING TO THE NNE WILL ALSO INCREASE WITH GUSTS LIKELY IN
INTO THE 40-50 KNOT RANGE BY TO LATE AFTERNOON OVER THE
KEWEENAW...ESPECIALLY FOR LOCATIONS FAVORED BY NNE FLOW SUCH AS
COPPER HARBOR. AN ADVISORY WILL LIKELY BE NEEDED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 305 PM EDT TUE SEP 9 2014

SOME DISCREPANCIES BETWEEN MODELS AT 00Z THU. TWO EXTREMES WITH THE
LOW LOCATION/STRENGTH ARE THE 12Z/09 GFS WITH A 997MB SFC LOW NEAR
CENTRAL LAKE HURON AND THE 12Z/09 NAM WITH A 984MB SFC LOW NEAR
MUNISING. HARD TO JUMP ON BOARD WITH EITHER OF THESE TWO EXTREMES
GIVEN WARM SEASON PROCESSES THAT WILL OCCUR IN THE WARM SECTOR OF
THE LOW...BUT THINK A MIDDLE OF THE GROUND APPROACH IS MORE
REASONABLE. REGARDLESS...STRONG NLY WINDS WILL BE ONGOING ACROSS THE
CWA AT 00Z THU...AND IF THE FARTHER N/STRONGER SOLUTION IS
CORRECT...THE WINDS WOULD BE VERY STRONG. THE HIGH EXTREME OF THE
NAM EVEN HAS 925MB WINDS UP TO 70KTS /POSSIBLY RESULTING IN SFC
GUSTS OF 55-70KTS/ BETWEEN 00Z AND 06Z THU...WHICH CAN NOT BE RULED
OUT...BUT MORE MODERATE WINDS ARE EXPECTED. BY 06Z...EVEN THE NAM
HAS THE LOW E OF LAKE SUPERIOR...WITH OTHER MODELS FARTHER SE. BY
12Z THU...925MB WINDS ARE EXPECTED TO BE BELOW 30KTS...WITH THE
PRESSURE GRADIENT RELAXING FASTER DURING THE DAY THU. MOST OF THE
PRECIP WED NIGHT INTO THU WILL BE DUE TO WRAP AROUND MOISTURE AND
UPSLOPE FLOW AND SHOULD GRADUALLY DIMINISH INTO THU EVENING.

THU LOOKS TO BE COLDEST DAY IN A WHILE AREA WIDE AS CLOUDY
CONDITIONS PERSIST BEHIND THE SYSTEM AND 850MB TEMPS WILL BE -2C TO
1C...RESULTING IN HIGH TEMPS FROM THE UPPER 40S INTERIOR W TO THE
LOW 50S ELSEWHERE...AND THE CONTINUED BREEZY WINDS WILL ONLY MAKE IT
FEEL COOLER.

GIVEN THE COLD TEMPS...THINK BELOW FREEZING MIN TEMPS THU NIGHT LOOK
FAIRLY LIKELY OVER THE INTERIOR W...WITH A MORE CONDITIONAL CHANCE
FRI NIGHT DEPENDING ON THE CLOUD COVER.

NOT SURE ABOUT PRECIP CHANCES FRI INTO FRI INTO SAT AS MODELS POINT
TO AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION OVER SFC HIGH
PRESSURE. ONLY LOW END POPS WILL REMAIN IN THE FORECAST AS THE ECMWF
IS THE ONLY MODEL SHOWING SIGNIFICANT PRECIP ACROSS THE CWA...THE
OTHER MODELS HAVE A WEAKER WAVE AND LESS MOISTURE. 850MB TEMPS
REMAIN MOSTLY THE SAME THROUGH SAT AT AROUND 0C...BUT CLOUD COVER
SHOULD BE LOWER EACH FRI AND ESPECIALLY SAT...SO HIGHS WILL WARM
INTO THE MID TO UPPER 50S BE SAT.

POSSIBILITY OF ANOTHER WAVE ON SUN AND MAYBE YET ANOTHER ON MON AS A
RIDGE BUILDS ACROSS THE WRN CONUS AND A TROUGH ACROSS THE ERN CONUS.
EVEN LOWER CONFIDENCE ON PRECIP WITH THESE FEATURES AS MOISTURE WILL
BE LIMITED AS THE TRACK/STRENGTH OF THE ENERGY IS UNCERTAIN. TEMPS
DO LOOK TO INCREASE BUT WILL REMAIN BELOW NORMAL.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 132 PM EDT TUE SEP 9 2014

A COLD FRONT IS EXPECTED TO MOVE THROUGH IWD/CMX DURING THE
AFTERNOON...AND A WIND SHIFT TO THE NNE WITH THE ARRIVAL OF SOME
SHALLOW COOL AIR OFF LAKE SUPERIOR COULD BRING SOME MVFR CLDS INTO THOSE
LOCATIONS DURING THE AFTERNOON. THERE COULD BE A -SHRA OR PERHAPS
EVEN TS AT MAINLY IWD WITH THE ARRIVAL OF THE FRONT DURING PEAK
HEATING...BUT CONFIDENCE IS TOO LOW TO INCLUDE A SPECIFIC MENTION. AS
A STRONGER DISTURBANCE MOVES NEWD AND THE MOIST LYR DEEPENS...RAIN
WILL DEVELOP FROM SW TO NE AND CAUSE CONDITIONS AT IWD/CMX TO DROP TO
IFR BY LATE EVENING. SINCE THE FROPA WILL OCCUR LATER AT SAW...THE
TRANSITION TO MVFR WILL NOT OCCUR UNTIL LATER IN THE FCST PERIOD. BY
LATE TONIGHT INTO WED MORNING LIFR CONDITIONS WILL PREVAIL WITH
MODERATE TO OCNLY HEAVY RAIN.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 344 PM EDT TUE SEP 9 2014

THE TROUGH STRETCHED ACROSS W LAKE SUPERIOR WILL DRIFT ACROSS LAKE
SUPERIOR THIS EVENING AS LOW PRESSURE APPROACHES FROM THE CENTRAL
PLAINS. THE LOW WILL BE OVER E IOWA BY DAYBREAK WEDNESDAY...AND
CONTINUE TO PUSH TO NRN LOWER MI BY WED EVENING...BEFORE EXITING
INTO QUEBEC ON THURSDAY. NORTHEAST GALES TO AROUND 40KTS WILL BE
POSSIBLE WEDNESDAY MORNING OVER W LAKE SUPERIOR...BEFORE SLOWLY
EXPANDING TO CENTRAL LAKE SUPERIOR WEDNESDAY EVENING THROUGH THE
OVERNIGHT HOURS AS WINDS BACK TO THE NORTH. LARGE HIGH PRESSURE OVER
S ALBERTA AND SASKATCHEWAN THURSDAY WILL SINK ACROSS THE N AND
CENTRAL PLAINS...WHILE BUILDING A RIDGE ACROSS LAKE SUPERIOR
THURSDAY NIGHT THROUGH SATURDAY WITH WINDS GUSTING TO AROUND 20KTS
OR LESS.
&&

.HYDROLOGY...
ISSUED AT 344 PM EDT TUE SEP 9 2014

RAINFALL TOTALS FROM TONIGHT THROUGH WEDNESDAY NIGHT ACROSS UPPER MI
RANGE FROM JUST OVER 1.5 TO LOCALLY 3 INCHES. UNCERTAINTY REMAINS
WHERE THE HEAVIER BANDS OF RAIN WILL DEVELOP. HIGHER TOTALS INTO WED
NIGHT ARE EXPECTED FOR LOCATIONS IN N CNTRL UPPER MI WHERE STRONG
UPSLOPE FLOW WILL BOOST RAINFALL AMOUNTS. THE FLOOD WATCH REMAINS
POSTED FOR MUCH OF W AND CENTRAL UPPER MI.

EXPECT THE TRADITIONAL URBAN/SMALL STREAM FLOODING TO BE A
SIGNIFICANT POSSIBILITY IN THE TYPICAL POOR DRAINAGE AREAS OF ESC IF
A PERIOD OF HEAVIER DOWNPOURS DEVELOP WITH RAINFALL RATES CLOSE TO
AN 0.5-1.0 INCH PER HOUR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  FLOOD WATCH FROM 2 AM EDT /1 AM CDT/ WEDNESDAY THROUGH WEDNESDAY
     EVENING FOR MIZ001>006-009>013-084.

LAKE SUPERIOR...
  GALE WARNING FROM 8 PM WEDNESDAY TO 8 AM EDT THURSDAY FOR LSZ251-
     267.

  GALE WARNING FROM 2 PM WEDNESDAY TO 5 AM EDT THURSDAY FOR
     LSZ246>250-265-266.

  GALE WARNING FROM 8 AM WEDNESDAY TO 4 AM EDT THURSDAY FOR
     LSZ243>245-264.

  GALE WARNING FROM 5 AM EDT /4 AM CDT/ WEDNESDAY TO 2 AM EDT /1
     AM CDT/ THURSDAY FOR LSZ240>242-263.

  GALE WARNING FROM 5 AM EDT /4 AM CDT/ TO 11 PM EDT /10 PM CDT/
     WEDNESDAY FOR LSZ162.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...TITUS
AVIATION...JLB
MARINE...JLB
HYDROLOGY...JLB
Hazardous weather outlook, Sep 9, 3:08 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EDT TUE SEP 9 2014

MIZ001-003-102015-
KEWEENAW-NORTHERN HOUGHTON-
408 PM EDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL IS EXPECTED WEDNESDAY. SEE THE LATEST FORECAST AND
FLOOD WATCH FOR FURTHER DETAILS.

STRONG NORTHERLY WINDS ARE EXPECTED WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT...WITH GUSTS UP TO 45 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-004>006-009>013-084-102015-
ONTONAGON-BARAGA-MARQUETTE-ALGER-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN HOUGHTON-
408 PM EDT TUE SEP 9 2014 /308 PM CDT TUE SEP 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE WEST HALF OF UPPER
MICHIGAN...AND TONIGHT OVER MAINLY CENTRAL UPPER MICHIGAN. HEAVY RAIN
MAY BE POSSIBLE OVER MAINLY SOUTHWESTERN UPPER MICHIGAN OVERNIGHT.
SEE THE LATEST FORECAST AND FLOOD WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE EAST HALF OF UPPER
MICHIGAN WEDNESDAY.

HEAVY RAINFALL IS EXPECTED WEDNESDAY. SEE THE LATEST FORECAST AND
FLOOD WATCH FOR FURTHER DETAILS.

STRONG NORTHERLY WINDS ARE EXPECTED NEAR LAKE SUPERIOR WEDNESDAY
EVENING INTO EARLY WEDNESDAY NIGHT...WITH SOME GUSTS TO 45 MPH
POSSIBLE FROM BIG BAY TO MUNISING.

THERE MAY BE FROST OR SUB FREEZING TEMPERATURES THURSDAY NIGHT AND
FRIDAY NIGHT...MAINLY OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ007-014-085-102015-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
408 PM EDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY. HEAVY RAINFALL MAY BE POSSIBLE
WEDNESDAY. SEE THE LATEST FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-102015-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
408 PM EDT TUE SEP 9 2014 /308 PM CDT TUE SEP 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF LAKE SUPERIOR
TODAY...AND ACROSS THE EAST HALF OF LAKE SUPERIOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM THE CENTRAL UNITED STATES
ON WEDNESDAY INTO SOUTHEAST CANADA ON THURSDAY. THIS WILL LEAD TO A
PERIOD OF NORTHEASTERLY GALES TO 40 KNOTS OVER WESTERN LAKE SUPERIOR
WEDNESDAY MORNING. GALES WILL THEN BECOME NORTHWESTERLY AND SPREAD
OVER THE REST OF THE LAKE WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT...BEFORE DIMINISHING BY THURSDAY AFTERNOON. SEE THE LATEST OPEN
WATER FORECAST FOR LAKE SUPERIOR OR MARINE WEATHER STATEMENT FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-102015-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
408 PM EDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy rain, 5 lakeshore flood. Local standard time, as filed.

Heavy Rain, Ontonagon

When
September 9, 7:00 PM EST to September 10, 3:00 PM EST
Where
Ontonagon County, Paulding
Reported by
Mesonet
Coordinates
46.400, -89.180

Rainfall totals between 1.5 and 3.5 inches were reported across Gogebic County from the evening of the 9th through the afternoon of the 10th...heaviest near the Bruce Crossing area.

Heavy Rain, Gogebic

When
September 9, 7:00 PM CST to September 10, 3:00 PM CST
Where
Gogebic County, Watersmeet
Reported by
Mesonet
Coordinates
46.270, -89.180

Rainfall totals between 1.5 and 2.5 inches were reported across Gogebic County from the evening of the 9th through the afternoon of the 10th...heaviest near the Watersmeet area.

Lakeshore Flood, Gogebic

When
September 9, 8:00 PM CST to September 10, 6:00 PM CST
Where
Gogebic forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

North winds gusting over 40 mph caused high waves and pounding surf along the shoreline at Little Girls Point Park. Substantial erosion from the wave action threatened outhouse structures along the shoreline of the park.

Heavy Rain, Houghton

When
September 10, 1:00 AM EST to 5:00 PM EST
Where
Houghton County, 3.86 mi W of Frost
Reported by
Mesonet
Coordinates
46.610, -88.910

Rainfall totals between two and three inches were reported across Houghton County in approximately a 16-hour period.

Heavy Rain, Keweenaw

When
September 10, 1:00 AM EST to 5:00 PM EST
Where
Keweenaw County, Mohawk
Reported by
Mesonet
Coordinates
47.300, -88.370

Rainfall totals between 1.5 and 2.5 inches were reported in approximately 16 hours across Keweenaw County...heaviest near the Houghton County line.

Heavy Rain, Iron

When
September 10, 12:00 AM CST to 4:00 PM CST
Where
Iron County, 5.46 mi ESE of Crystal Falls Iron C
Reported by
Mesonet
Coordinates
46.000, -88.160

Rainfall totals between 1.5 and 3.0 inches were reported across Iron County over approximately a 16-hour period.

Heavy Rain, Baraga

When
September 10, 2:00 AM EST to 5:00 PM EST
Where
Baraga County, Pelkie
Reported by
Mesonet
Coordinates
46.820, -88.630

Rainfall totals between 1.5 and 2.5 inches were reported across Baraga County in approximately a 15-hour period.

Heavy Rain, Dickinson

When
September 10, 4:00 AM CST to 4:00 PM CST
Where
Dickinson County, Channing
Reported by
Mesonet
Coordinates
46.130, -88.080

Rainfall totals between 1.5 and 3.0 inches were reported across Dickinson County over approximately a 12-hour period.

Heavy Rain, Marquette

When
September 10, 6:00 AM EST to September 11, 9:00 AM EST
Where
Marquette County, Harvey
Reported by
Mesonet
Coordinates
46.500, -87.350

Rainfall totals between 1.5 and 3.5 inches were reported across Marquette County from the morning of the 10th into the morning of the 11th...heaviest near the Marquette and Big Bay areas.

Heavy Rain, Menominee

When
September 10, 5:00 AM CST to 1:00 PM CST
Where
Menominee County, Spalding
Reported by
Mesonet
Coordinates
45.700, -87.520

Rainfall at Spalding measured near 2.5 inches over an eight-hour period.

Heavy Rain, Delta

When
September 10, 7:00 AM EST to 6:00 PM EST
Where
Delta County, 1 mi NE of Cornell
Reported by
Mesonet
Coordinates
45.910, -87.215

Rainfall totals between 1.5 and 2.5 inches were reported across Delta County in less than a 12-hour period.

Heavy Rain, Luce

When
September 10, 7:00 AM EST to 8:00 PM EST
Where
Luce County, Pine Stump Jct
Reported by
Mesonet
Coordinates
46.570, -85.580

Rainfall totals between 1.5 and 3.0 inches were reported across Luce County in less than a 12-hour period. The heaviest rainfall was from Pine Stump Junction to Newberry.

Lakeshore Flood, Keweenaw

When
September 10, 7:00 AM EST to September 11, 2:00 AM EST
Where
Keweenaw forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

East to northeast winds gusting at or above 45 mph at times caused high waves to pound the shoreline of the Keweenaw Peninsula. Water covered a portion of Highway M-26 at Eagle Harbor.

Heavy Rain, Alger

When
September 10, 9:00 AM EST to 4:00 PM EST
Where
Alger County, Trenary
Reported by
Public
Coordinates
46.200, -86.970

There was a public report of 2.2 inches of rainfall in Trenary in less than eight hours.

Heavy Rain, Schoolcraft

When
September 10, 9:00 AM EST to 7:00 PM EST
Where
Schoolcraft County, Manistique
Reported by
Public
Coordinates
45.950, -86.250

There was a public report of 2.79 inches of rain at Manistique in approximately 10 hours. Germfask measured 2.56 inches over the same period.

Lakeshore Flood, Baraga

When
September 10, 11:00 AM EST to September 11, 7:00 AM EST
Where
Baraga forecast zone
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

North winds gusting to 40 mph at times caused high waves and pounding surf along the L'anse Waterfront Park tossing debris along the shoreline.

Lakeshore Flood, Marquette

When
September 10, 11:00 AM EST to September 11, 7:00 AM EST
Where
Marquette forecast zone
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

North winds gusting to 40 mph at times caused high waves and pounding surf from Picnic Rocks Park to Presque Isle Park in Marquette. The resulting erosion and debris tossed onshore closed a portion of Lakeshore Boulevard.

Lakeshore Flood, Northern Houghton

When
September 10, 12:00 PM EST to September 11, 1:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Park/Forest Service
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

North winds gusting over 40 mph at times resulted in high waves and substantial erosion along the shoreline at McClain State Park.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542755, 542753, 542800, 542761, 542767, 542768, 542769, 542772, 542774, 542775, 542778, 542794, 542823, 542788, 542791, 542834, 542839, 542805.